Montana, 2011

High Wind in Montana, March 13 to 14, 2011

March 13 to 14, 2011 · NWS BYZ · 1 event in 1 county or zone

A strong pressure gradient across the Upper Stillwater River Valley resulted in high winds through the Beartooth Foothills.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong pressure gradient across the Upper Stillwater River Valley resulted in high winds through the Beartooth Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 13, 2:02 PM MST, 5 hours 58 minutes earlier.

Area forecast discussion, Mar 13, 2:02 PM MST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
302 PM MDT SUN MAR 13 2011

.SHORT TERM...VALID FOR MON AND TUE...

PROBLEM AREAS WITH ICE JAMS AND HIGH WATER REMAIN IN OUR EAST
ALONG PARTS OF THE YELLOWSTONE...BIG HORN...TONGUE AND POWDER
RIVERS...ESPECIALLY IN NORTHERN CUSTER COUNTY INCLUDING THE MILES
CITY AREA. FLOOD WARNING CONTINUES FOR SOME LOW LAND FLOODING IN
NORTHERN CUSTER COUNTY. A HYDROLOGIC STATEMENT COVERS THE OTHER
AREAS.

A PERIOD OF ENHANCED GAP FLOW COMING TONIGHT WITH LEE SIDE
TROFFING IN ADVANCE OF NEXT PACIFIC SYSTEM. THE PARK WILL NOT BE
OVERLY COLD...AND THE EXPECTED PRESSURE GRADIENT IS NOT EXTREME...
SO IT APPEARS TO BE A BORDERLINE ADVISORY EVENT. WILL KEEP GUSTS
AT 55 MPH AND LET NIGHT SHIFT DECIDE IF A HIGHLIGHT IS NEEDED
EARLY TOMORROW MORNING. ONSET OF COLD ADVECTION BY LATE MORNING
WILL END THE GAP FLOW.

SNOW MELT IN OUR EAST HAS KICKED SFC DEWPTS UP TO THE LOWER 30S AT
MILES CITY AND BAKER THIS AFTERNOON...SO COULD BE SOME LOCALIZED
VALLEY FOG IN OUR FAR EAST WHERE SNOW COVER STILL EXISTS.

PACIFIC TROF CURRENTLY OFF THE NW COAST WILL PUSH INTO WESTERN
MONTANA TOMORROW. MODELS CONTINUE TO SHOW DECENT INSTABILITY WITH
100-300 J/KG OF CAPE IN SE MONTANA DURING THE AFTERNOON. THIS
ALONG WITH FORCING FROM SHORTWAVE...SHOULD YIELD SCATTERED LOWER
ELEVATION RAIN SHOWERS TOMORROW AFTN AND EVENING. BEST CHANCES
WILL BE ACROSS OUR SOUTH AND CANNOT RULE OUT A FEW LIGHTNING
STRIKES...AND THIS IS CONSISTENT WITH LIGHTNING CURRENTLY NOTED
ALONG THE OREGON COAST. MOUNTAINS WILL SEE A BRIEF PERIOD OF
MODERATE TO HEAVY SNOWFALL AND HAVE GIVEN 2-5 INCHES FOR THE HIGH
TERRAIN. SYSTEM WILL DEPART QUICKLY TO THE EAST SO LOOK FOR A
DRYING TREND WITH SOME WEST WIND MON NITE.

SHORTWAVE RIDGE WILL BRING A DRY PERIOD OF WEATHER TUE. MOISTENING
SW FLOW AHEAD OF NEXT PACIFIC TROF WILL BRING INCREASED CHANCES OF
PCPN TO OUR SW MTNS BEGINNING TUE NITE. THIS WILL BE A LONGER
DURATION EVENT WITH OROGRAPHIC PCPN LASTING THROUGH WED. WITH
IMPRESSIVE MOISTURE TRANSPORT SHOWN BY MODELS AND INCREASED
INSTABILITY/OROGRAPHIC ASCENT THIS COULD BE A MORE SIGNIFICANT
SNOW EVENT FOR OUR SW ASPECTS...ESPECIALLY THE MOUNTAINS AROUND
COOKE CITY. HAVE RAISED POPS TO CATEGORICAL AND PAINTED 3-5 INCHES
OF SNOW FOR TUE NITE.

ABOVE NORMAL TEMPS WILL CONTINUE THE NEXT COUPLE DAYS...WITH HIGHS
INTO THE 50S OR LOWER 60S...A BIT COOLER IN THE EAST PER THE
LINGERING SNOW COVER.

JKL

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

A PROGRESSIVE PATTERN WILL TURN MORE AMPLIFIED TOWARD THE END OF
THE WEEK. THE PROGRESSIVE PATTERN WILL LEAD TO A STRONG SHORTWAVE
INTO WEDNESDAY. THIS WILL LEAD TO A GOOD SHOT OF SNOW FOR THE
MOUNTAINS AND MAINLY SCATTERED SHOWERS OVER THE PLAINS. A DEEP
UPPER TROUGH WILL DROP ALONG THE CALIFORNIA COAST THURSDAY NIGHT
INTO FRIDAY. THIS WILL BUMP A RIDGE INTO MONTANA FOR MAINLY DRY
WEATHER. ENERGY WILL BEGIN TO STREAM INTO THE WEST FRIDAY
AFTERNOON AND NIGHT. THE TROUGH WILL CUT OFF AN UPPER LOW OVER
NEVADA SATURDAY AND THIS WILL PLACE UPPER DIVERGENT FLOW OVER
SOUTHERN MONTANA. AS THIS UPPER LOW SHIFT ACROSS THE CENTRAL
ROCKIES...COLDER AIR WILL GET PULLED DOWN FROM CANADA NEXT
WEEKEND. THIS PATTERN CERTAINLY LOOKS COLDER AND MUCH MORE
UNSETTLED. UNTIL WE GET THERE...IT LOOKS ON THE MILD SIDE. TWH

&&

.AVIATION...

SOUTHWEST WINDS WILL INCREASE AT KLVM AND ALONG THE BEARTOOTH
FOOTHILLS TONIGHT...WITH GUSTS OF 40-45 KTS POSSIBLE. PATCHY FOG
IS POSSIBLE OVER THE EAST WITH LOCALIZED MVFR CONDITIONS AT KMLS
AND KBHK. THE FOG WILL DISSIPATE BY LATE MORNING. THE REST OF THE
AREA WILL HAVE VFR FLYING WEATHER. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 039/059 033/058 039/055 034/051 028/049 031/050 030/045
    03/T    20/B    25/W    31/B    11/B    22/W    33/W
LVM 040/053 033/055 038/052 029/046 028/050 027/045 028/045
    04/T    21/N    34/W    22/W    22/W    23/W    33/W
HDN 028/058 030/059 030/056 030/052 026/051 029/055 028/046
    03/T    40/B    25/W    41/B    11/B    22/W    33/W
MLS 027/053 028/049 029/055 031/047 025/044 029/052 027/039
    01/B    20/B    24/W    51/B    11/B    12/W    33/J
4BQ 027/057 031/054 029/058 030/050 026/048 030/054 028/043
    02/W    50/B    13/W    51/B    11/B    12/W    34/W
BHK 023/050 026/045 027/053 027/044 024/043 027/052 026/038
    01/B    20/B    13/W    42/W    11/B    12/W    33/J
SHR 028/060 029/058 029/059 030/050 024/050 028/053 028/046
    02/T    50/B    13/W    41/B    11/B    12/W    33/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 13, 2:00 PM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
300 PM MDT SUN MAR 13 2011

MTZ028>042-056>058-063>068-WYZ098-099-142100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
300 PM MDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ICE JAMS AND HIGH WATER RESULTING FROM SNOW MELT WILL CONTINUE TO
IMPACT SOME LOCATIONS ALONG THE LOWER YELLOWSTONE...TONGUE...BIG
HORN AND POWDER RIVERS. MINOR LOW LAND FLOODING IS EXPECTED. THOSE
LIVING NEAR AND ALONG THESE RIVERS SHOULD BE AWARE OF FLUCTUATING
WATER LEVELS DUE TO ICE JAMS AND TAKE CAUTION TO PROTECT LIVESTOCK
AND EQUIPMENT. SOME LOW LYING COUNTRY ROADS HAVE ALSO BEEN
REPORTED TO BE WATER COVERED. TRAVELERS SHOULD CHECK TO MAKE SURE
THEIR PLANNED ROUTE IS PASSABLE. DO NOT TRY TO DRIVE ON FLOODED
ROADS.

GUSTY SOUTHWEST WINDS WILL DEVELOP AT LIVINGSTON AND ALONG THE
BEARTOOTH FOOTHILLS TONIGHT. LOOK FOR GUSTS TO 55 MPH AND STRONG
CROSS WINDS IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ICE JAMS AND HIGH WATER WILL CONTINUE TO IMPACT EASTERN LOW LYING
AREAS THROUGH THE EARLY PART OF THE WEEK AS SNOW MELT CONTINUES.

GUSTY SOUTHWEST WINDS WILL AFFECT THE LIVINGSTON AND NYE AREAS
THROUGH MONDAY MORNING. WINDS WILL DECREASE AND SHIFT WEST WITH A
COLD FRONTAL PASSAGE BY NOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Beartooth Foothills

When
March 13, 8:00 PM MST to March 14, 8:00 AM MST
Where
Beartooth Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288536.